Can you die from taking Molly?
Yes. You can die from an accidental overdose on Molly.
But what is in Molly and what are some of the other risks of taking Molly? Can you take Molly safely? More on Molly risks and safety here. Plus, we invite you to ask your questions about using this club drug at the end.
What is Molly?
Molly is the street name for 1-3-Triflouromethylphenyl piperazine (TFMPP), an industrial chemical used as an intermediate in chemical synthesis in certain chemical industries. TFMPP became available in 2001 as a legal alternative to MDMA, or Ecstacy. Nicknamed “Molly”, TFMPP is most often used in combination with benzylpiperazine (BZP) and sold as “A2”, “legal E”, or “legal x”, in order to enhance its spectrum of effects. This enhancement is often powerful and can be extremely dangerous. Fatalities have been reported, as a result of overdose or suicide.
How is Molly used?
TFMPP has no known medical use in the United States but is used alone primarily for its hallucinogenic effects. More often, Molly is used in combination with other “club drugs” and/or alcohol.
The effects of Molly
Self- reported information indicates that Molly causes hallucinations. Some people describe Molly as a mild hallucinogenic, and report feeling mild, pleasant and mellow. Others say that taking BZP enhances the effects. Pharmacological effects of taking TFMPP (Molly) include:
- anti-aggressive effects
- interference with circadian system (distortions of time)
- locomotor inhibition
- respiratory depression
In sum, TFMPP interferes with heart rate, blood pressure, and body temperature…and possibly worse.
Is Molly safe?
Recently, there has been an escalation in Molly abuse. But is Molly safe to use?
The short answer is: It depends on the user, dosage, and whether or not you take Molly with other drugs. Molly has properties similar to the stimulant effects of Ecstasy. But when taken in larger doses, Molly promotes hallucinogenic reactions. This poses an even greater risk to people who have taken Ecstasy before and accidentally overdose by trying to achieve similar hallucinogenic effects using Molly.
Still, the DEA is currently conducting “Operation X-Out”, a nationwide initiative to increase education and enforcement operations involving club and predatory drugs. Drug distributors claim that club and “date rape” drugs are safe. But the truth is that club drugs such as GHB, Ecstasy, Ketamine and TFMPP can be deadly. In 2002, Molly was given emergency controlled substance scheduling by the DEA. TFMPP was given Schedule I status, meaning it has a high potential for abuse and no known medical use. However, this status was reduced in 2004 reverting TFMPP to non-control status. Still, the states of Georgia and Louisiana have enacted legislation to control TFMPP.
Death risk on Molly
Molly has effects similar to Ecstasy, but taken in larger doses it promotes hallucinogenic reactions. This poses an even greater risk to young people who have taken Ecstasy and accidentally overdose by trying to achieve the hallucinogenic effects. Perhaps the biggest danger lies in the uncertainty of what substances and in what quantities are being ingested. It is difficult for emergency room personnel to know what a person in respiratory arrest has actually taken when they report “Ecstasy”, which can be a combination of a illicit drugs. How long does XTC last in your system? About 2-3 hours, although the drug can be detected in urine up to 3-4 days after use.
Much like LSD, accidental overdose is often the cause of injury or death. Sensory and time distortions make driving impossible, particularly in combination with alcohol. However, and evidence links them, the current popular “club drug” is Molly and BZP. This is where the biggest threat lies, a deadly combination. The risks associated with BZP abuse are similar to those associated with amphetamine abuse. Stimulants, including BZP and amphetamine, decrease appetite, dilate pupils, and increase blood pressure and heart and respiration rates. Other effects include anxiety, blurred vision, dizziness, and insomnia. Chronic abuse of stimulants can cause irregular heartbeat and can lead to delusions, hallucinations, and paranoia.
Can you die from taking Molly?
Yes, it is possible to overdose while on Molly. However, since Molly as a drug is seldom isolated and taken alone, it is difficult to put a number on the fatalities and overdoses exclusively “hers”. However, it is well documented that while promoters may stress the innocence of such rave drugs, they can be deadly.
Questions about using Molly
Do you have more questions about using Molly? Do you want to stop? If you or someone you love is abusing these drugs, seek help, talk to someone. Get the facts. And ask questions here. We try to respond to all legitimate concerns with a personal and prompt response.
Reference Sources: Civil Air Patrol safety advisory for Molly
US Department of Justice drug information on TFMPP
Photo credit: xxxology